Ohio, 2021

Tornado and Flash Flood in Ohio, July 29, 2021

July 29, 2021 · NWS ILN · 24 events in 10 counties and zones

Showers and thunderstorms affected the Ohio Valley during the afternoon and evening as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms affected the Ohio Valley during the afternoon and evening as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 29, 1:06 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 29, 1:06 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
206 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Showers and thunderstorms will weaken as they move into the area
this morning. But additional storms will develop this afternoon
ahead of a cold front. Once the front moves through tonight,
temperatures will become slightly below normal and remain that
way into next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCS has weakened substantially this morning and is primarily
east of I-71 as of 14z. There is still some convection that will
cross through Delaware and Licking counties associated with an
MCV that has formed in the northern tier of this system.
Elsewhere, just a few light showers are possible, mainly east of
I-71 this morning. Have trended PoPs lower in our west-central
Ohio and Miami Valley counties this morning with this
precipitation pushing eastward.

Visible satellite imagery shows a clear sector beginning to form
in portions of NE Indiana into NW Ohio behind this system. Most
locations west of I-71 will begin to observe more breaks in the
clouds this morning which will help increase insolation and
total amount of destabilization. With the lull in precipitation,
the best instability looks to be in our western counties down
into the Tri-state area. SREF ensemble mean still has around
3000 J/kg of MLCAPE developing this afternoon closer towards the
Cincinnati metro. While CAMs are in moderate disagreement
(between each other and consecutive runs of the same model) in
the evolution and location of afternoon storms, there does
appear to be a more prominent signal for the strongest
convection developing in portions of Illinois/Indiana which will
sink southward and impact portions of our southwestern counties
later this afternoon. The timeframe of greatest concern is
currently from about 4pm-9pm for our western counties down into
the Tri-state area. The primary threat is still for damaging
winds and large hail with localized flooding possible due to the
heavy downpours. While our environment isn't the most favorable
for tornadoes, there are still a number of parameters
advantageous for tornadogenesis, and therefore cannot rule out
an isolated tornado forming during the storms this
afternoon/evening. For our remaining eastern locations, there
appears to be greater uncertainty with the development and
organization of storms. Expecting there to be isolated to
scattered storms that begin firing off again around 18z if not
slightly earlier, with PoPs diminishing from north to south
beginning in the late afternoon/early evening. The primary
severe threat looks to end by the late evening hours, but there
still may be a few storms that linger until about midnight.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Storms will probably still be ongoing at the beginning of the
period but then clear the area in the evening. Severe threat
will continue until that happens. Cannot rule out some
additional showers dropping into central Ohio as a cold front
moves through later in the night. The front will move through
the entire area by daybreak Friday. High pressure will then
start to build in on Friday with conditions being not quite as
warm and not as humid.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Area will be under a northwest flow aloft to start the long term,
with a broad trough present over the Eastern CONUS. Weak surface
high pressure forming beneath the confluent upper flow should
provide mainly dry conditions Friday night and Saturday, though a
weak disturbance may trigger a few showers in southwest counties. A
limited threat for showers and thunderstorms spreads across the
entire FA Sunday as a batch of short wave energy rounding the base
of the sharpening upper trough enhances lift. A lack of  weather
producing features and moisture points to mainly dry weather for
Monday through Wednesday, with precip chances confined to isolated
showers and thunderstorms Wednesday due to disturbances associated
with the persistent upper trough.

Lower than average geopotential heights signal below normal
temperatures through the period. Expect highs within a few degrees
of 80 Saturday through Tuesday, rising to the low and mid 80s
Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered storms expected to develop this afternoon and linger
into the late evening hours. Some of these storms will be strong
to severe. Have included a tempo group at every taf site to
indicate potential timing of TSRA based on latest model
guidance. Heavy downpours will lead to reduced vsbys and some
MVFR CIG reductions - IFR reductions are less likely but could
happen briefly in stronger storms. Strong wind gusts and large hail
will be the primary threats with these storms. Included an
increase in wind gusts to near 25 kts in the tempo group, but
will monitor trends and amend if stronger gusts are expected
with thunderstorms.

Thunderstorm threat diminishes this evening from north to south,
but a few storms could linger until about midnight for our
southern taf sites. Afterwards, a number of sites will observe
MVFR CIG and vsby reductions overnight with the passing cold
front. Surface winds will shift towards the north-northwest, but
remain fairly light below 10 kts overnight.

May have held onto MVFR CIGs longer than needed, but CIG
improvement to VFR is expected around sunrise on Friday.
Prevailing VFR expected the remainder of the taf period on
Friday with light northerly winds.

.OUTLOOK... MVFR ceilings and visibilities are possible
Saturday night into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...Clark
SHORT TERM...
LONG TERM...Coniglio
AVIATION...Clark
Hazardous weather outlook, Jul 29, 4:10 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
510 AM EDT Thu Jul 29 2021

INZ050-OHZ026-034-035-042>046-051>056-060>065-072>074-080-300915-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-Highland-
510 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms this morning are not expected to be severe.
However, additional thunderstorms are forecast to develop this
afternoon. A few severe storms will be possible with damaging winds
being the primary threat. Large hail or an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

INZ058-059-066-073>075-080-KYZ089>100-OHZ070-071-077>079-081-082-088-
300915-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Butler-Warren-Hamilton-Clermont-Brown-Adams-
Pike-Scioto-
510 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

The heat index will be between 95 and 100 this afternoon.

Thunderstorms will develop and move across the area this afternoon
into the evening. A few severe storms will be possible with damaging winds
being the primary threat. Large hail or an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jul 29, 8:51 AM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
951 AM EDT Thu Jul 29 2021

OHZ046-055-056-291430-
Licking OH-Delaware OH-Franklin OH-
951 AM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN...
SOUTHEASTERN DELAWARE AND LICKING COUNTIES UNTIL 1030 AM EDT...

At 951 AM EDT, radar indicated a strong thunderstorm near Sunbury,
moving southeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Newark, Westerville, Delaware, Heath, Granville, Pataskala,
Johnstown, Sunbury, Buckeye Lake, Hebron, Utica, Granville South,
Marne, Beechwood Trails, Harbor Hills, New Albany, Jersey, Galena,
Alexandria and Hartford.

This includes the following Interstates...
 I-70 in Ohio between mile markers 128 and 131.
 I-71 in Ohio between mile markers 124 and 138.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3999 8232 3993 8247 3993 8249 4022 8305
      4036 8294 4035 8275 4028 8275 4027 8248
      4025 8248 4024 8225
TIME...MOT...LOC 1351Z 297DEG 41KT 4023 8292

Binau
Special weather statement, Jul 29, 1:29 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
229 PM EDT Thu Jul 29 2021

OHZ045-046-054-055-291900-
Delaware OH-Madison OH-Franklin OH-Union OH-
229 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN...
SOUTHWESTERN DELAWARE...NORTHEASTERN MADISON AND SOUTHEASTERN UNION
COUNTIES IN CENTRAL OHIO UNTIL 300 PM EDT...

At 228 PM EDT, radar indicated a strong thunderstorm near Plain City,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Columbus, Dublin, Westerville, Upper Arlington, Hilliard, Marysville,
Worthington, Powell, Plain City, Minerva Park, New California, Ohio
State University, Polaris, Grandview Heights, Shawnee Hills,
Ostrander, Valleyview, Marble Cliff, Riverlea and Unionville Center.

This includes the following Interstates...
 I-70 in Ohio between mile markers 93 and 100.
 I-71 in Ohio between mile markers 106 and 107, and between mile
markers 109 and 125.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4008 8343 4030 8332 4018 8286 3993 8300
TIME...MOT...LOC 1828Z 287DEG 24KT 4015 8332

ch

The radar

The Cincinnati radar (KILN), 96 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 flood, 3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 29, 2:02 PM EST to 2:04 PM EST
Where
Franklin County, 1.37 mi S of Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.010, -83.000

A healthy tree was downed on Summit Street.

Hail, Franklin

When
July 29, 2:07 PM EST to 2:11 PM EST
Where
Franklin County, 1.26 mi ENE of Grandview Hgts
Measured
1 in hail
Reported by
Public
Coordinates
39.990, -83.010

There were several reports of quarter sized hail near Short North and downtown Columbus.

Thunderstorm Wind, Franklin

When
July 29, 2:09 PM EST to 2:15 PM EST
Where
Franklin County, 2.11 mi SE of Grandview Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.960, -83.000

Numerous large branches and wires were downed throughout the city.

Hail, Franklin

When
July 29, 2:42 PM EST to 2:44 PM EST
Where
Franklin County, 0.87 mi NE of Canal Winchester
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.860, -82.810

Thunderstorm Wind, Delaware

When
July 29, 2:44 PM EST to 2:46 PM EST
Where
Delaware County, 1.21 mi SW of Cheshire
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.217, -82.985

Several trees were downed near the intersection of South Old State Road and Hollenback Road.

Thunderstorm Wind, Franklin

When
July 29, 2:49 PM EST to 2:51 PM EST
Where
Franklin County, 3.48 mi NW of Dublin
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
40.140, -83.160

A large tree limb was downed.

Thunderstorm Wind, Madison

When
July 29, 3:54 PM EST to 3:56 PM EST
Where
Madison County, 2.55 mi NE of Chenoweth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.751, -83.311

Numerous trees were downed on Dyer Road. A garage door was also blown in and damaged.

Thunderstorm Wind, Madison

When
July 29, 3:59 PM EST to 4:01 PM EST
Where
Madison County, Burr Oaks Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
39.720, -83.270

Several trees and power lines were downed.

Thunderstorm Wind, Fayette

When
July 29, 4:15 PM EST to 4:17 PM EST
Where
Fayette County, 2.14 mi SSW of Madison Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.620, -83.360

A few trees were downed onto the northbound lanes of U.S. 62.

Tornado, Pickaway

When
July 29, 4:20 PM EST to 4:22 PM EST
Where
Pickaway County, 2.04 mi NNE of New Holland to 1.64 mi NE of New Holland
Rating
EF0
Path length
0.86 mi
Path width
50 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.578, -83.237

Based on aerial footage and photos, the tornado appeared to have initially touched down in a field just northwest of Dick Road. It then crossed Dick Road and produced damage on a farm. Some roof damage was noted on a single story residence on Dick Road, while a large outbuilding was also destroyed. Aerial footage confirmed evidence of the tornado in the grass and field between Dick Road and Mouser Road. Debris from the outbuilding was also scattered throughout the field between Dick Road and Mouser Road. Additional damage occurred on a property on Mouser Road, where two barns were completely destroyed. The tornado is believed to have then lifted shortly after it destroyed the barns. While the tornado ended before reaching U.S. 22, debris from the destroyed Mouser Road barns was thrown about one quarter of a mile and was noted on the other side of U.S. 22.

Based on the evaluation of the damage, winds associated with this brief tornado were around 85 mph.

Thunderstorm Wind, Fayette

When
July 29, 4:21 PM EST to 4:23 PM EST
Where
Fayette County, 1.73 mi WSW of Johnson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.545, -83.362

A tree and several large branches were downed along U.S. 22 between Washington Court House and New Holland.

Thunderstorm Wind, Greene

When
July 29, 4:46 PM EST to 4:50 PM EST
Where
Greene County, 0.87 mi NE of Cedarville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.740, -83.810

A few trees were downed in the Cedarville area. Power lines were downed near the intersection of U.S. 42 and James Barber Road.

Thunderstorm Wind, Greene

When
July 29, 5:02 PM EST to 5:07 PM EST
Where
Greene County, 1.41 mi N of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.670, -83.732

A few trees were downed on the north side of Jamestown. Some house siding was also damaged and a 40 foot camper was blown over.

Hail, Greene

When
July 29, 5:08 PM EST to 5:10 PM EST
Where
Greene County, 1.06 mi W of Jamestown
Measured
1.75 in hail
Reported by
Public
Coordinates
39.650, -83.750

Thunderstorm Wind, Pike

When
July 29, 5:14 PM EST to 5:16 PM EST
Where
Pike County, 0.87 mi NW of Omega
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.160, -82.910

A few trees and power lines were downed.

Thunderstorm Wind, Pike

When
July 29, 5:46 PM EST to 5:48 PM EST
Where
Pike County, 0.88 mi NW of Stockdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.960, -82.860

A few trees were downed.

Thunderstorm Wind, Greene

When
July 29, 5:47 PM EST to 5:49 PM EST
Where
Greene County, 2.87 mi E of Bowersville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.574, -83.677

Several trees were downed near the intersection of Smith Road and Zimmerman Road.

Flood, Clinton

When
July 29, 6:00 PM EST to 7:00 PM EST
Where
Clinton County, 1.27 mi ENE of Sabina to 1.11 mi ENE of Sabina
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.490, -83.630

About a foot of water was covering U.S. 22.

Thunderstorm Wind, Clinton

When
July 29, 6:15 PM EST to 6:17 PM EST
Where
Clinton County, 1.22 mi N of Burtonville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.418, -83.820

A tree was downed on State Route 134 near Davids Drive.

Flood, Pike

When
July 29, 6:45 PM EST to 7:45 PM EST
Where
Pike County, 1.95 mi WNW of Elm Grove to 2.55 mi SSE of Idaho
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.058, -83.205

High water was reported on several roads, including State Route 124 and Beavers Ridge Road.

Flood, Ross

When
July 29, 6:45 PM EST to 7:45 PM EST
Where
Ross County, Frankfort to 0.82 mi ESE of Frankfort
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.400, -83.180

One lane of a road was closed due to high water from a flooded culvert.

Flood, Ross

When
July 29, 6:45 PM EST to 7:45 PM EST
Where
Ross County, 2.07 mi N of Knockemstiff to 2.57 mi NNW of Knockemstiff
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.300, -83.120

High water was reported on U.S. 50.

Thunderstorm Wind, Scioto

When
July 29, 7:21 PM EST to 7:23 PM EST
Where
Scioto County, 0.54 mi W of Otway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.870, -83.190

Several trees and power lines were downed in the Otway area.

Flash Flood, Pike

When
July 29, 7:30 PM EST to 9:00 PM EST
Where
Pike County, 0.87 mi NW of Idaho to 1.42 mi SSE of Idaho
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.090, -83.140

Several roads were closed in the Idaho area due to high water. Rising water forced some evacuations from a few homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyThe tornado archive for Ohio, 2021Warnings in Ohio, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965236, 965237, 965238, 965239, 965240, 965241, 965245, 965246, 965247, 965375, 965377, 965378, 965379, 965380, 965382, 965383, 965384, 965386, 965385, 965387, 965390, 965391, 965399, 965407.